Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 339, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 20, 1998, 4:52 PM CDT for Marshall County, Maury County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 4:52 PM CDT (21:52 UTC)
- Expired
- Jun 20, 1998, 5:40 PM CDT
- In force
- 48 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Marshall County, TN, Maury County, TN
The radar
The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:00 PM CDT | Hail 1 | East Portion, TN | SKYWARN Spotter reported quarter size hail along I-65 at mile marker 39 in eastern Maury county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 202154 RRA SVRBNA TNC117-119-202240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 452 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN MIDDLE TENNESSEE EASTERN MAURY COUNTY IN MIDDLE TENNESSEE * UNTIL 540 PM CDT * AT 451 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF COLUMBIA OR 5 MILES NORTHWEST OF BERLIN MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... BERLIN AT 505 PM CDT CANEY SPRING AT 515 PM CDT VERONA AT 515 PM CDT LEWISBURG AT 520 PM CDT CHAPEL HILL AT 525 PM CDT FARMINGTON AT 530 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:58 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jun 20, 1:58 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 158 PM CDT SAT JUN 20 1998 LN OF SVR WX HAS FORMED ALONG OLD OUTFLOW BNDRY IN ERN AND SRN MID TN AND IS CURNTLY MOVG THRU FA. MODELS SHOWING SFC LO AND CDFNT STALLING TO THE W OF FA...ALTHO SFC BNDRY SHUD REMAIN IN VICINITY OF FA AT LEAST THRU PD 4 BEFORE DISSIPATING. H5 PROGS SHOW ZONAL FLOW PERSISTING THRU FCST PD. MAIN THREAT OF PCPN SHUD END TNGT W/ PARTIAL CLRG TMRW AND HOT AND MUGGY CONDITIONS CONTINUING INTERMINABLY. W/ AFTN MAX TEMPS NEARING MID 90S AND DEWPOINTS FCST TO REMAIN BETWEEN 65 AND 70 DURG FCST PD...BLV AMS WL REMAIN AT LEAST MARGINALLY UNSTABLE EVEN W/ MID AND UPR LVLS RELATIVELY DRY. CONVECTION WL THEREFORE REMAIN PSBL AND SLGT POPS ARE WARRANTED. BNA 73/94/73/95 3212 08
In the hours before
Local storm report, Jun 20, 1:13 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
113 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM TN WIND DAMAGE
06/20/98 SMITH BARN DAMAGED AND TREES
DOWN IN SOUTHERN SMITH
COUNTY REPORTED BY SHERIFFLocal storm report, Jun 20, 1:42 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM TN WIND DAMAGE
06/20/98 JACKSON TREES DOWN ALONG HWY 85 NW
OF GAINESBORO REPORTED BY
SHERIFFLocal storm report, Jun 20, 2:04 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM LAWRENCEBURG TN .75 INCH HAIL
06/20/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED DIME SIZE HAIL
JUST SOUTH OF
LAWRENCEBURG.
BOYDLocal storm report, Jun 20, 2:04 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM LAWRENCEBURG TN .75 INCH HAIL
06/20/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED DIME SIZE HAIL
JUST SOUTH OF
LAWRENCEBURG.
BOYDLocal storm report, Jun 20, 2:37 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 PM CENTER HILL LAKE TN WIND DAMAGE
06/20/98 DEKALB REPORTED BY SHERIFFThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 50 min |
| Jun 20, 12:59 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 31 min |
| Jun 20, 1:10 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 50 min |
| Jun 20, 1:18 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 47 min |
| Jun 20, 1:32 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Wilson | 63 min |
| Jun 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 50 min |
| Jun 20, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Warren | 52 min |
| Jun 20, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 48 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 34 min |
| Jun 20, 5:41 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 49 min |
| Jun 20, 5:50 PM CDT | Flash Flood Warning | OHX | Marshall, Maury | 2 hr |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 47 min |
| Jun 20, 6:18 PM CDT | Tornado Warning | OHX | Robertson | 37 min |
| Jun 20, 6:30 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 50 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 48 min |
| Jun 20, 6:54 PM CDT | Tornado Warning | OHX | Davidson | 36 min |
| Jun 20, 6:58 PM CDT | Tornado Warning | OHX | Wilson | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.